Skip to main content Accessibility help
×
Home
Hostname: page-component-dc8c957cd-wvcbk Total loading time: 0.278 Render date: 2022-01-28T06:42:52.119Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

Automatic Continuity of Group Homomorphisms

Published online by Cambridge University Press:  15 January 2014

Christian Rosendal*
Affiliation:
Department of Mathematics, Statistics, and Computer Science (M/C 249), University of Illinois at Chicago, 851 S. Morgan St. Chicago, IL 60607-7045, USA E-mail: rosendal@math.uic.edu, URL: http://www.math.uic.edu/~rosendal

Abstract

We survey various aspects of the problem of automatic continuity of homomorphisms between Polish groups.

Type
Research Article
Copyright
Copyright © Association for Symbolic Logic 2009

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

[1] Akin, E., Glasner, E., and Weiss, B., Generically there is but one self homeomorphism of the Cantor set, Transactions of the American Mathematical Society, vol. 360 (2008), no. 7, pp. 36133630.CrossRefGoogle Scholar
[2] Anderson, R. D., The algebraic simplicity of certain groups of homeomorphisms, American Journal of Mathematics, vol. 80 (1958), pp. 955963.CrossRefGoogle Scholar
[3] Becker, H. and Kechris, A. S., The descriptive set theory of Polish group actions, London Mathematical Society Lecture Note Series, vol. 232, Cambridge University Press, Cambridge, 1996.CrossRefGoogle Scholar
[4] Christensen, J. P. R., Borel structures in groups and semigroups, Mathematica Scandinavica, vol. 28 (1971), pp. 124128.CrossRefGoogle Scholar
[5] Christensen, J. P. R., On sets of Haar measure zero in Abelian Polish groups, Israel Journal of Mathematics, vol. 13 (1972), pp. 255260.CrossRefGoogle Scholar
[6] Christensen, J. P. R., Topology and Borel structure. Descriptive topology and set theory with applications to functional analysis and measure theory, vol. 10, North-Holland Mathematics Studies, no. 51, North-Holland Publishing Co., Amsterdam-London, 1974.Google Scholar
[7] Dales, H. G., Banach algebras and automatic continuity, London Mathematical Society Monographs. New Series, vol. 24, The Clarendon Press, New York, 2000.Google Scholar
[8] Dixon, J. D., Thomas, S., and Neumann, P. M., Subgroups of small index in infinite symmetric groups, Bulletin of the London Mathematical Society, vol. 18 (1986), no. 6, pp. 580586.CrossRefGoogle Scholar
[9] Dudley, R. M., Continuity of homomorphisms, Duke Mathematical Journal, vol. 28 (1961), pp. 587594.CrossRefGoogle Scholar
[10] Guran, I. I., Topological groups similar to Lindelöf groups, Doklady Akademii Nauk SSSR, vol. 256 (1981), no. 6, pp. 13051307, Russian.Google Scholar
[11] Herwig, B. and Lascar, D., Extending partial automorphisms and the profinite topology on free groups, Transactions of the American Mathematical Society, vol. 352 (2000), no. 5, pp. 19852021.CrossRefGoogle Scholar
[12] Hodges, W., A shorter model theory, Cambridge University Press, Cambridge, 1997.Google Scholar
[13] Hodges, W., Hodkinson, I., Lascar, D., and Shelah, S., The small index property for ω-stable ω-categorical structures andfor the random graph, Journal of the London Mathematical Society, vol. 48 (1993), no. 2, pp. 204218.CrossRefGoogle Scholar
[14] Hrushovski, E., Extending partial isomorphisms of graphs, Combinatorica, vol. 12 (1992), no. 4, pp. 411416.CrossRefGoogle Scholar
[15] Kallman, R. R., Every reasonably sizedmatrix group is a subgroup of S , Fundamenta Mathematicae, vol. 164 (2000), pp. 3540.Google Scholar
[16] Kechris, A. S. and Rosendal, C., Turbulence, amalgamation, and generic automorphisms of homogeneous structures, Proceedings of the London Mathematical Society, vol. 94 (2007), no. 2, pp. 302350.CrossRefGoogle Scholar
[17] Kittrell, J. and Tsankov, T., Topological properties of full groups, Ergodic Theory and Dynamical Systems, to appear.Google Scholar
[18] Mycielski, J., Algebraic independence and measure, Fundamenta Mathematicae, vol. 61 (1967), pp. 165169.Google Scholar
[19] Nikolov, N. and Segal, D., On finitely generated profinite groups. I. Strong completeness and uniform bounds, Annals of Mathematics. Second Series, vol. 165 (2007), no. 1, pp. 171238.CrossRefGoogle Scholar
[20] Nikolov, N. and Segal, D., On finitely generated profinite groups. II. Products in quasisimple groups, Annals of Mathematics. Second Series, vol. 165 (2007), no. 1, pp. 239273.CrossRefGoogle Scholar
[21] Ott, W. and Yorke, J. A., Prevalence, Bulletin of the American Mathematical Society. New Series, vol. 42 (2005), no. 3, pp. 263290.CrossRefGoogle Scholar
[22] Pettis, B. J., On continuity and openness of homomorphisms in topological groups, Annals of Mathematics. Second Series, vol. 52 (1950), pp. 293308.CrossRefGoogle Scholar
[23] Rosendal, C., The generic isometry and measure preserving homeomorphism are conjugate to their powers, preprint.Google Scholar
[24] Rosendal, C., Automatic continuity in homeomorphism groups of compact 2-manifolds, Israel Journal of Mathematics, vol. 166 (2008), pp. 349367.CrossRefGoogle Scholar
[25] Rosendal, C., Universally measurable subgroups of countable index, manuscript, 2008.Google Scholar
[26] Rosendal, C. and Solecki, S., Automatic continuity of group homomorphisms and discrete groups with the fixed point on metric compacta property, Israel Journal of Mathematics, vol. 162 (2007), pp. 349371.CrossRefGoogle Scholar
[27] Semmes, S. W., Endomorphisms of infinite symmetric groups, Abstracts of Papers Presented to the American Mathematical Society, vol. 2 (1981), p. 426.Google Scholar
[28] Shelah, S., Can you take Solovay's inaccessible away?, Israel Journal of Mathematics, vol. 48 (1984), no. 1, pp. 147.CrossRefGoogle Scholar
[29] Solecki, S., Extending partial isometries, Israel Journal of Mathematics, vol. 150 (2005), pp. 315331.CrossRefGoogle Scholar
[30] Solecki, S., Amenability, free subgroups, and Haar null sets in non-locally compact groups, Proceedings of the London Mathematical Society, vol. 93 (2006), no. 3, pp. 693722.CrossRefGoogle Scholar
[31] Solovay, R. M., A model of set-theory in which every set of reals is Lebesgue measurable, Annals of Mathematics. Second Series, vol. 92 (1970), pp. 156.CrossRefGoogle Scholar
[32] Thomas, S., Infinite products of finite simple groups. II, Journal of Group Theory, vol. 2 (1999), no. 4, pp. 401434.CrossRefGoogle Scholar
[33] Uspenskiĭ, V.V., A universal topological group with a countable basis, Funktsional'ĭ Analiz i ego Prilozheniya, vol. 20 (1986), no. 2, pp. 8687, Russian.Google Scholar
26
Cited by

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Automatic Continuity of Group Homomorphisms
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Automatic Continuity of Group Homomorphisms
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Automatic Continuity of Group Homomorphisms
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *